Dr. Maine, I am a 54-year old woman who has history of childhood dermatomyosits which caused me to take high dose, up to 60mg prendisone, along with 16 aspirin a day for 8 years. It helped with the painful, delibiltating flareups. However, I reaping the horrific consequences with AVN and osteroarthritis in major joints. Hip replacement in 1979, revision hip surgery 2000 and another in 2006. Shoulder replacement in 2011. In need of two knee replacements, djd in cervical spine and lower spine along with degenerative back facet arthritis. Aseptic necrosis in non-operated hip. I am unable to take NSAIDs due to them causing severe stomach pain. I take the maximum dose of Tylenol, which does not help much. My familly doctor of 25 years has been understanding in prescribing Norco, 7.5, 325 when needed, not on a routine basis. However, in the past year, the pain is constant and is causing great disability. My orthopedic surgeon recommended a physiolgist...Could you please offer me some guidance and hope as I am first afraid of so many major operations for joint replacements and afraid I am heading for a very restricted life soon. Thank you.
Hi There and welcome to our site! It sounds like youy have ben living with somesort of discomfort for some time!I'm not really sure what your asking for ??I guess just some input on living woith on going situation!I also have a chronic problem tha tis not going to get bettet,so I try to help others to! Best of luck to you and God Speed ! 77grace
Taking all that prednisone and aspirin for all those years may have saved your life, now I am afraid you are paying the piper.
I have not found tylenol to be very useful myself. It may be time to change meds to a long acting opioid and a short acting one for BT pain. The Norco is often used as a BT med, to only be used as needed.
You should see the person your orthopedic surgeon wants you to see, he may have other options for you to try. Either in conjunction with pain meds or without them. Try whatever he suggests honestly and open mindedly.
My husband used chemotherapy that included prednisone many years ago, he only has had one hip replaced due to AVN. He blames it on a fall he took off of a big truck he was working on. I just thank goodness no other bones/joints seem to be affected.
Thank you Grace and Annette 030 for your responses. It really helps to know that I am not alone.
The orthopedist who suggested a physiologist practices at the Hospital for Special Surgery (HSS) in NYC. I am from upstate New York. The reason that I went to HSS was two-fold. Because I needed a third hip replacement in the same hip and also a shoulder replacement, (which is not as common, although quickly becoming so) I wanted to go where the treatment was up to date and had read that the hospital had one of the lowest rates of infection. I would go to the doctor that he suggested in NYC, however, he is out of network and a visit would require a 6 hour drive both ways. I can't seem to find a "psyhiologist" listed in my area, only sports medicine doctors.
Has anyone out there been treated by physiologist? If so, are they different that sports medicine doctors?
I would suggest you call the orthopedist's office and have your "in network" insurance info in front of you and ask him what he would like you to do? Ask him what other names a physiologist might go by?
Insurance is so complicated these days.
Shoulder replacements are much more complicated than hips are. Have you had it yet?
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.